Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Elevated blood pressure after taking Adderall, now taking Lisinopril. Body odor, insomnia, brain fog, body pain

User rating for this question
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1716 Questions
For the last three years, I've been taking adderall (30mg twice daily). I've felt perfectly healthy and fine these last three years; in fact, the only side effect I've had is elevated blood pressure. Because of my elevated blood pressure (145/90) and my failed attempts at lowering my blood pressure naturally, my doctor gave me a prescription for lisinopril (20mg daily). I've been on lisinopril for exactly 91 days and during this time I've had some weird health-related experiences (perhaps side effects). Because I've been unable to alleviate these side effects (keep in mind, I've not yet explained these side effects to my doctor), I decided to start searching online for a solution, however so far I've come up short. For this reason I am posting to this web site in order to find a solution for my current health problems. The following is a list of my side effects, physical stats, diseases, health history, and current medications. After analyzing my current health issues, please let me know if you have a solution,

Sex: Male
Age: 32
Weight: 320
Height: 6 foot 1 inch
Waist Size: 44 inches
Chest Size: 62 inches
Physical Activity: I lift weights and do cardio 6 days a week. I can squat around 600 pounds and I can deadlift around 550 pounds; I am a pretty big dude.

Blood Pressure: 145-150/90-100
Pulse: 70 resting
Waking Pulse: 50-65
Adderall-free blood pressure: 115/80
Lisinopril with Adderall blood pressure: 135/90

LDL Cholesterol: 119 (this is accurate, I have extremely low cholesterol levels)
All other blood test stuffs: normal or better than normal; no signs or symptoms of diabetes; slightly elevated TSH levels, I was prescribed levothyroxine, 50 mcg daily, for my thyroid

Side Effects over last 91 days include:
-Extreme body odor
-"brain fog," it’s like a cloud forms in my brain's frontal lobe; this only happens when I don't eat enough calories and I lay down on my back with a pillow under my head; this didn't happen before taking lisinopril; that is, in the past, when I’ve skipped meals while just taking adderall, then I would feel completely normal if I laid down on my back with a pillow under my head
-extremely sensitive teeth; not hot/cold, but an aching feeling
-no erection when waking up in morning; in fact, no erection ever
-depression, feelings of doom
-lack of concentration even while taking adderall; unable to solve complex math problems or logic problems; unable competently complete school assignments, it’s as if my brain just doesn't work anymore
-short-term memory loss
-Body aches and pains
-two cases of severe bronchitis; over the last three months, I've been on penicillin, amoxicillin, z-pack, biaxcin, and two other antibiotics I can't remember their names; these medications were slow at healing my bronchitis, usually when I've taken antibiotics in the past, I've felt better within three days, however my two latest cases of bronchitis weren't cleared up until around 12 days after starting these antibiotics; as a side note, these were bacteria-related cases of bronchitis, I know this because my doctor rand blood and saliva tests, and he also took numerous x-rays of my lungs.
-Three months ago, I weigh 40 pounds less than I do now; I’ve gained nearly 50 pounds over the last 91 days.
-Blood test results last week show that my health is in tip top shape just like always
-My doctor is amazed that I've gained weight while taking adderall; I guess most patients lose weight while taking adderall

Other Medications that I am taking:
-Levothyroxine (my blood tests show I have elevated TSH levels) 50 mcg daily
-Advair (I've had asthma my entire life)
-Albuterol inhaler
-Occasionally I'll take IB profen
-I take two high potency multi vitamins per day

-I eat meat only once a week
-Over the last 10 years, I've consumed around 200-350 grams of protein per day; since I stay away from meat, I've used high quality whey and casein proteins as my main source of protein
-I juice around 4 pounds of carrots and 5 cups of spinach per day
-I eat around 60grams of fiber daily; around 50% is soluble fiber
-I consume 0.5 to 1.5 cups of ground flax seed daily
-I consume roughly 2800 to 3000 calories per day consisting of around 30-50 grams of fat (no saturated), 200-350 grams of protein, and the rest carbohydrates
- I do not consume carbonated beverages, nor do I drink anything with sugar, in fact, I don't eat sugar, I only eat whole grains.

Well, that about sums up what I am going through, I hope this is enough information. Please let me know what you think might be wrong with me. I am convinced that this lisinopril is destroying my life, but my side effects could be from something worse. I just finished another semester of school and i've dedicated this spring and summer to fixing these horrible health issues I've been having. Again, I've not yet explained my side effects to my doctor; I have an appointment to see my doctor next week. Nevertheless, I would like to figure out what is wrong with me immediately. Please help!
Posted Mon, 21 May 2012 in Medicines and Side Effects
Answered by Dr. Chakravarthy Mazumdar 13 hours later

Thank you for the enormous amount of efforts you had put to convey about you, your daily lifestyle and medical conditions.

First of all I am not convinced with you continuing Lisinopril if you presume that these problems started after taking it. Though few of the side effects that you mentioned were not listed in the text books of medicine, if you are unable to tolerate a medication it should immediately be addressed with the treating physician.

Please note the fact that with every pound of weight a human body gains, there are smaller capillaries that are formed to supply the extra flesh. This is at a huge resistance. It is said that the blood pressure is raised by 2 mm Hg for every pound of fat gained. The medications that you take like Advair, Albuterol also contribute to raise BP.

So I would be bothered about the sudden weight gain in a span of a month. I will try to address the issue first with the help of an Endocrinologist and if necessary a Cardiologist. What is the Serum TSH value, did you do a complete thyroid profile along with Free T3 and T4? Supplementing Thyroxine with single reading of TSH is not in the best interest.

Current guidelines recommend starting on anti hypertensives if a person's blood pressure is recorded more than 140/90 mm Hg on three different occasions. Hence your doctor would have recommended it. He may be right but it is important to follow up for 2 to 4 weeks. If this new addition is not helping to control BP it would no more be which should indicate that necessary amendments have to be taken like adding new drug or substituting with another class. These guidelines are framed after many trials. Well respected clinical trials focus on the average patient response, so the reality is that when it comes to an individual patient, there is still an art to it. Guidelines are always better at summarizing the science than in teaching the art.

If I were you physician, I would stop Lisinopril gradually without major changes in blood pressure, observe the response or may be add an anxiolytic at very low dose.

Personally I appreciate your way of life with regular exercise, good diet and relaxation methods you adopt. They are pretty convincing that your long term health is going to be good. I hope you have good bowels and sleep patterns as well which contribute to health.

Hope this opinion erases off the worrying thoughts. XXXXXXX the doctor to explain the side effects. Both of you should study the goals and options before framing the plan.

I can assist you further.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor